Alert archive / Nevada / Areal Flood Warnings in 2021
Areal Flood Warning 5, NWS Reno, NV
NWS Reno, NV issued this areal flood warning at Oct 25, 2021, 5:00 AM PDT for Douglas County, Lyon County, Mineral County, Nevada; Alpine County, Mono County, California. It was in force for 4 hr. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 25, 2021, 5:00 AM PDT (12:00 UTC)
- Expired
- Oct 25, 2021, 9:00 AM PDT
- In force
- 4 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alpine County, CA, Mono County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 175 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 25, 7:00 AM PDT | HEAVY RAIN 1.32 | 1 Sw Toms Place, CA | COCORAHS STATION CA-MN-5 MAMMOTH LAKES 16.3 ESE. |
| Oct 25, 7:00 AM PDT | HEAVY RAIN 2.06 | Gardnerville, NV | COCORAHS STATION NV-DG-15 GARDNERVILLE 0.4 NNE. |
| Oct 25, 7:00 AM PDT | HEAVY RAIN 3.26 | 5 Nnw Lee Vining, CA | COCORAHS STATION CA-MN-6 MONO CITY 1.9 SW. |
| Oct 25, 7:30 AM PDT | HEAVY RAIN 2.85 | Gardnerville Ranch, NV | COCORAHS STATION NV-DG-11 GARDNERVILLE 3.9 S. |
| Oct 25, 7:48 AM PDT | HEAVY RAIN 3.46 | Gardnerville, NV | TRAINED SPOTTER REPORTED 3.46 INCHES OF RAIN AT GARDNERVILLE. |
| Oct 25, 8:00 AM PDT | HEAVY RAIN 1.6 | Mason, NV | COCORAHS STATION NV-LY-13 YERINGTON 3.4 SSW. |
| Oct 25, 8:00 AM PDT | HEAVY RAIN 1.7 | Bodie, CA | CO-OP OBSERVER STATION BDEC1 BODIE. |
| Oct 25, 8:23 AM PDT | HEAVY RAIN 3.32 | 4 S Conway Summit, CA | MESONET STATION UNDC1 LUNDY. |
| Oct 25, 8:40 AM PDT | FLOOD | 3 E Gardnerville, NV | VIDEO ON SOCIAL MEDIA FROM A LOCAL NEWSPAPER SHOWS PINE NUT CREEK FLOWING OVER JO LANE IN FISH SPRINGS. ROAD IS CLOSED. |
| Oct 25, 8:40 AM PDT | HEAVY RAIN 1.74 | 2 S Smith Valley, NV | MESONET STATION NSMV 2.4 S SMITH VALLEY (DRI). |
| Oct 25, 9:00 AM PDT | HEAVY RAIN 1.87 | Lee Vining, CA | CO-OP OBSERVER STATION LEVC1 LEE VINING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 0.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 103 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
590
WGUS45 KREV 251200
FLWREV
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Reno NV
500 AM PDT Mon Oct 25 2021
CAC003-051-NVC005-019-021-251600-
/O.NEW.KREV.FA.W.0005.211025T1200Z-211025T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-Mono CA-Douglas NV-Lyon NV-Mineral NV-
500 AM PDT Mon Oct 25 2021
The National Weather Service in Reno has issued a
* Flood Warning for...
Alpine County in northern California...
Mono County in northern California...
Southern Lyon County in west central Nevada...
Douglas County in western Nevada...
Western Mineral County in western Nevada...
* Until 900 AM PDT.
* At 500 AM PDT, heavy rainfall is ongoing due to a strong
atmospheric river storm. Rain amounts of 1 to 3 inches have
already fallen and rates of 0.10 to 0.25 inches per hour are
expected to continue. The potential for flooding along with
mud/debris flows will persist through mid morning.
* Rises in creeks and streams is occurring with further impacts
expected. With the heavier rain-rates, flash flooding with rock
and debris flows is possible in steep terrain and on recent burn
scar areas.
* Some locations that will experience flooding include...
Highway 395 and connecting roadways from Minden to Mammoth Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads, and normally dry stream beds is likely. The heavy
rains will likely trigger rockslides, mudslides and debris flows in
steep terrain.
&&
LAT...LON 3894 11985 3905 11974 3918 11893 3746 11850
3746 11859 3746 11866 3746 11874 3746 11877
3817 11935 3860 11969
$$
WH2 follow-up statements
930
WGUS85 KREV 251457
FLSREV
Flood Statement
National Weather Service Reno NV
757 AM PDT Mon Oct 25 2021
CAC003-051-NVC005-019-021-251600-
/O.CON.KREV.FA.W.0005.000000T0000Z-211025T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-Mono CA-Douglas NV-Lyon NV-Mineral NV-
757 AM PDT Mon Oct 25 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR
ALPINE, MONO, SOUTHERN LYON, DOUGLAS, AND WESTERN MINERAL COUNTIES...
At 757 AM PDT, Heavy rainfall and lowering snow levels will continue
across portions of Alpine, Mono, Douglas, Lyon, and Mineral Counties
this morning. Expect areas of flooding, high flows in rivers and
streams, poor driving conditions, along with debris flows to persist
through mid morning.
Some locations that will experience flooding include...
Bridgeport, Bodie, Coleville, Mono Lake, Lee Vining, Topaz Lake,
Gardnerville, Crowley Lake, Toms Place, Gardnerville Ranchos,
Johnson Lane, Yerington, Bridgeport Reservoir, Devils Gate Summit,
Robinson Creek Campground, Conway Summit, Walker, Wellington, Smith
and Mason.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The heavy rains will trigger rockslides, mudslides and debris flows
in steep terrain. Expect some roads to be covered by water.
&&
LAT...LON 3894 11985 3905 11974 3918 11893 3746 11850
3746 11859 3746 11866 3746 11874 3746 11877
3817 11935 3860 11969
$$
BB922
WGUS85 KREV 251558
FLSREV
Flood Statement
National Weather Service Reno NV
858 AM PDT Mon Oct 25 2021
CAC003-051-NVC005-019-021-251608-
/O.EXP.KREV.FA.W.0005.000000T0000Z-211025T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-Mono CA-Douglas NV-Lyon NV-Mineral NV-
858 AM PDT Mon Oct 25 2021
...FLOOD WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING FOR ALPINE,
MONO, SOUTHERN LYON, DOUGLAS, AND WESTERN MINERAL COUNTIES...
Heavy rain has ended across the area with snow levels lowering below
6500 to 7000 feet. Expect high flows on rivers, creeks, and streams
to continue he rest of today as water passes into the lower portions
of the Carson and Walker River basins. Please continue to use
caution while traveling around the region the rest of today.
LAT...LON 3894 11985 3905 11974 3918 11893 3746 11850
3746 11859 3746 11866 3746 11874 3746 11877
3817 11935 3860 11969
$$
BBWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this areal flood warning went out at Oct 25, 4:49 AM PDT, 11 minutes earlier.
Area forecast discussion, Oct 25, 4:49 AM PDT, 11 minutes before
Area Forecast Discussion
National Weather Service Reno NV
449 AM PDT Mon Oct 25 2021
.SYNOPSIS...
A strong atmospheric river is bringing a deluge of rain, heavy
mountain snow, and gusty and potentially damaging winds to the
region. Flooding remains a concern particularly near recent burn
scars. Some lingering showers are possible through Tuesday as the
upper trough continues its exit from the region. High pressure
builds over the West Coast for the later half of next week.
&&
.DISCUSSION...
* Winter Storm Warning updated for the Lake Tahoe and surrounding
areas.
* Cancelled High Wind Warning for Mono-Mineral Counties this morning.
The well advertised atmospheric river is here and copious amounts of
rain have already been observed throughout the region with plenty
more still on the way through Monday. Many reports of flooding,
debris flows, river rises, rock and tree falls, smaller creeks and
streams running out of their banks, etc have occurred with this
system. The heaviest rainfall continues to shift south and east
across the central Sierra, the Sierra Front, and parts of western NV
this morning. The most interesting occurrence is the rapidity
that snow levels have fallen this morning. Most of this owing to
the strong forcing aloft and elevated winds across the Sierra
ridges. Moderate to heavy snow is falling across the Donner-
Truckee-Lake Tahoe region with snow levels plummeting to lake
level as colder air plunges and spreads across the region through
Monday.
Although liquid totals have either met or exceeded expectations
across many locations across the Sierra and western NV, areas south
of Lake Tahoe including Mono County will get their chance today
as the NCFR with this system continues its march south. Heavy
precipitation with likely create the same impacts to the south
that has occurred locally and north into Plumas/Lassen Counties in
and around recently created burn scars from this past fire
season. The Mono County - Mammoth Mountain area will see upwards
of and additional 3" to 5" of liquid precipitation before the
effects of this stronger AR system exits to the south overnight
Monday.
Snow levels have plummeted as a sharp thermal gradient increased the
chances of wet snow accumulating over lower foothill areas of Reno
through this morning. Snow levels crashed to around 5500-6000 feet
earlier this morning with the trailing edge of the NCFR feeding
copious amounts of moisture into a now deepening dendritic level
expanding over the region. All Sierra passes should by now be
seeing the impacts of a wet, cement-like, moderate to heavy
snowfall accumulating at a rate of 2" to 3" per hour. Snowfall
rates should taper off by mid-morning before the heaviest
precipitation moves further south later this afternoon. Total
snow accumulations of 4"-9" could occur at lake level mainly this
morning, 12"-18" for Spooner Summit, 18"-24" could possibly
accumulate over the Mt Rose Summit, with several feet or more on
higher peaks. The snow will possibly mix with or change back over
to rain at times in the afternoon at lake level. So the worst
conditions for lake level will be through the morning
Widespread higher winds across the region have been pulling back
this morning. Therefore, the High Wind Warning over Mono and Mineral
Counties have been cancelled as wind gusts have fallen below 30-35
mph. Some isolated wind prone areas over those two counties could
see higher winds gusting 40-50 mph for the next few hours before
diminishing overnight as thermal and pressure gradient loosen
accordingly.
The bulk of the AR moisture should exit the region by Monday
afternoon and evening with lingering showers possible through
Tuesday as the upper trough transverses the region. Ridging builds
over the West Coast the latter half of this coming waves as moisture
continues to stream into the Pacific Northwest. This will likely
keep high clouds around through this forecast period. With the
current pattern in place, a fast-moving system dragging a little
further south can't be ruled out before Halloween. At any rate, no
major storms are visible for the foreseeable future. -Amanda
&&
.AVIATION...
The primary impacts from the ongoing storm will be through this
morning, with improving conditions later today. Areas of turbulence
will continue especially for Mineral-Mono counties, although these
impacts should ease later this morning.
* For KTVL/KTRK: Rain changed to snow between midnight and 1 AM,
with snow now accumulating on paved surfaces. Both sites are
likely to receive 6" or more of heavy wet snow prior to daybreak
and IFR/LIFR conditions, with lighter snow lingering until around
18Z. Plenty of low clouds are expected to linger through tonight
although with so much moisture around, these sites (especially
KTRK) could still see some patchy FZFG early Tuesday.
* For KRNO/KCXP/KMEV: Steady rain will continue through daybreak,
producing MVFR and occasional IFR conditions, with lighter rain
lingering until 18Z. While there may be some snowflakes mixing
with the rain at times, no snow accumulations are expected.
* For KMMH: Steady rain will continue through early morning with a
changeover to snow after daybreak. While IFR/LIFR conditions are
expected after the changeover, accumulations on paved surfaces
will be more difficult due to the snow falling during the daytime
hours.
A few showers may linger into Tuesday north of the main terminals,
but overall flying conditions will be improving through the rest of
this week. MJD
&&
.REV Watches/Warnings/Advisories...
NV... Winter Storm Warning until 11 PM PDT this evening NVZ002.
CA...Flood Watch through this afternoon CAZ073.
Winter Storm Warning until 11 PM PDT this evening above 8500
feet in CAZ073.
Winter Storm Warning until 11 PM PDT this evening CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Oct 25, 4:27 AM PDT, 33 minutes before
Special Weather Statement National Weather Service RENO NV 427 AM PDT Mon Oct 25 2021 NVZ003-251600- Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 427 AM PDT Mon Oct 25 2021 ...LOCALLY SLICK AND SLUSHY ROADWAYS THIS MORNING... * Colder air and heavy precipitation have pushed snow levels down to the foothills and even some valley floors across far western Nevada. * Snow accumulations of 1 to 3 inches are possible for areas near and above 5000 feet through 9 am with some roads slushy. * Travel into the North Valleys and foothills around Reno, including Geiger Grade and I-580 between Reno and Carson City may be slick for the morning commute. Allow extra time to reach your destination and slow down. http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 10:02 PM PDT | Areal Flood Warning | REV | Douglas | 5 hr |
| Oct 24, 11:10 PM PDT | Flash Flood Warning | REV | Douglas | 6 hr |
Nearby
Areal Flood Warnings in Nevada, 2021Areal Flood Warnings in California, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.